Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 321, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2004, 8:29 PM CDT for Hutchinson County, South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2004, 8:29 PM CDT (01:29 UTC)
- Expired
- Jul 3, 2004, 9:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:45 PM CDT | HAIL 1.5 | 9 Ne Tripp, SD | |
| Jul 3, 9:15 PM CDT | HAIL 1.25 | 6 Ne Tripp, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 040129 SVRFSD SDC067-040215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 828 PM CDT SAT JUL 3 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 16 MILES NORTHWEST OF MENNO...OR ABOUT 27 MILES SOUTH OF MITCHELL...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MENNO AROUND 900 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. NUMEROUS REPORTS OF NICKEL HAIL CONTINUE TO STREAM IN RECENTLY FROM AROUND THE PARKSTON VICINITY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4348 9786 4334 9802 4317 9762 4318 9740 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 3, 3:00 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT SAT JUL 3 2004 .DISCUSSION... UPPER LOW CONTS TO MOVE EWD ACRS IA ATTM WITH CLOUD SHIELD SLOWLY BREAKING UP ACRS ERN CWA. ANOTHER SFC FNT IS SAGGING SEWD ACRS CWA AND WL CONT TO MOVLE SLOWLY SEWD ACRS CWA DURG NITE. A FEW TRW HAVE FIRED UP NR THIS BNDRY ACRS FAR NRN CWA IN VCNTY OF WEAK S/W. CUD SEE AN ISOLD SVR STORM FAR N EARLY THIS EVE DUE TO COOLER AIR ALOFT CREATING SOME INSTABIL. MAIN THREAT WUD BE SMALL HAIL. RAIN COOLED AIR FURTHER SE IN CWA WL PBLY HINDER DVLPMT BUT WL KEEP SLIGHT CHC IN ALONG I90 THIS EVE. ANOTHER S/W WL MOVE EWD ACRS NEB OVR NIGHT AND CUD SKIM SRN CWA AFTER MIDNIGHT. SO WL BRING A CHC INTO FAR SRN CWA LATER TONIGHT. WITH WEAK BDRY OVR SRN CWA AND PLENTY OF LLM...AND LGT WNDS...AREAS OF FOG CUD ONCE AGAIN FORM S NR BNDRY. ON SUN...SLIGHTLY DRIER AIR WL SPREAD IN FM N AND SHUD BE A NICE DAY WITH HIGHS FROM 80 TO 85. STRONGER S/W WL BEGIN TO AFFECT WRN CWA SUN NITE AS TRW FIRE UP OVR WRN HIGH PLAINS SUN AFTN AND THEN SPREAD EWD OVERNIGHT. PRECIP SHUD REACH I29 BY SUNRISE MON. LOOKS WET ACRS CWA ON MON AS SFC FNT SAGS ACRS SRN CWA WHILE S/W MOVES EWD ACRS CWA. WITH CLOUDS AND PRECIP...HIGHS WL ONLY BE FROM 70 TO 75. COOL AIR WL SPREAD S ACRS CWA BEHIND THIS FNT AND WL PERSIST INTO TUES. SC SHUD BE WIDESPRD ON TUES AND WITH COLD AIR ALOFT...ANY HTG CUD TRIGGER A FEW RW-. HIGH TEMPS WL BE ONLY ARN 70 N TO 75 S. GRADUAL WARMUP ON WED AND BACK TO NORM THU AND FRI. NEXT FNT ON GFS SLOWER THAN 00Z RUN WITH BULK OF PRECIP EXPECTED FRI AS FNT MOVES ACRS CWA. SO WL CONT CHC TRW FRI ACRS CWA. HIGH PRES WL BUILD IN BEHIND FNT SO WL GO DRY ON SAT. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 3, 5:27 AM CDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 527 AM CDT SAT JUL 03 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 527 AM CDT SAT JUL 03 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE AREA THROUGH THIS EVENING. WITH LINGERING LOW LEVEL MOISTURE AND RELATIVELY COLD AIR ALOFT...SCATTERED THUNDERSTORMS SHOULD DEVELOP WEST OF THE JAMES RIVER THIS AFTERNOON...AND THEN MOVE SOUTHEAST OVER THE AREA LATER THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD PRODUCE WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL...MAINLY WEST OF A LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SIGNIFICANT TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS SYSTEM WILL TAP INTO A SOUTHEAST FLOW OF MOIST UNSTABLE AIR FROM THE CENTRAL PLAINS TO PRODUCE EXPECTED WIDESPREAD SHOWERS AND THUNDERSTORMS... DEVELOPING WEST OF THE JAMES RIVER LATE SUNDAY NIGHT...THEN SPREADING EAST MONDAY AND MONDAY NIGHT. A FEW STORMS COULD PRODUCE DIME SIZE HAIL SOUTH OF INTERSTATE 90. HEAVY RAINS ARE ALSO POSSIBLE...MAINLY NORTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT WEST OF LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 3, 8:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL NW PARKSTON 43.39N 97.99W
07/03/2004 0.88 INCH HUTCHINSON SD TRAINED SPOTTER
&&
DPMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:16 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner | 29 min |
| Jul 3, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 30 min |
| Jul 3, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 26 min |
| Jul 3, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 41 min |
| Jul 3, 8:13 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 47 min |
| Jul 3, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 45 min |
| Jul 3, 8:33 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 27 min |
| Jul 3, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Lake, Yankton | 47 min |
| Jul 3, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 46 min |
| Jul 3, 9:01 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 44 min |
| Jul 3, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 30 min |
| Jul 3, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 38 min |
| Jul 3, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 47 min |
| Jul 3, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 44 min |
| Jul 3, 10:06 PM CDT | Tornado Warning | FSD | Yankton | 24 min |
| Jul 3, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 29 min |
| Jul 3, 10:48 PM CDT | Flash Flood Warning | FSD | Bon Homme | 87 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.